Alert archive / Georgia / Dense Fog Advisories in 2021

Dense Fog Advisory 16, NWS Atlanta, GA

December 6, 202154 counties in Georgia

NWS Atlanta, GA issued this dense fog advisory at Dec 6, 2021, 5:16 AM EST for 54 counties in Georgia. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Dec 6, 2021, 5:16 AM EST (10:16 UTC)
Expired
Dec 6, 2021, 10:00 AM EST
In force
5 hr
Issued by
NWS Atlanta, GA
All 54 counties

Baldwin County, GA, Bibb County, GA, Bleckley County, GA, Butts County, GA, Chattahoochee County, GA, Coweta County, GA, Crawford County, GA, Crisp County, GA, Dodge County, GA, Dooly County, GA, Emanuel County, GA, Fayette County, GA, Glascock County, GA, Greene County, GA, Hancock County, GA, Harris County, GA, Heard County, GA, Houston County, GA, Jasper County, GA, Jefferson County, GA, Johnson County, GA, Jones County, GA, Lamar County, GA, Laurens County, GA, Macon County, GA, Marion County, GA, Meriwether County, GA, Monroe County, GA, Montgomery County, GA, Muscogee County, GA, Peach County, GA, Pike County, GA, Pulaski County, GA, Putnam County, GA, Schley County, GA, Spalding County, GA, Stewart County, GA, Sumter County, GA, Talbot County, GA, Taliaferro County, GA, Taylor County, GA, Telfair County, GA, Toombs County, GA, Treutlen County, GA, Troup County, GA, Twiggs County, GA, Upson County, GA, Warren County, GA, Washington County, GA, Webster County, GA, Wheeler County, GA, Wilcox County, GA, Wilkes County, GA, Wilkinson County, GA

The radar

The Robins AFB radar (KJGX), 32 km from the middle of the area, began a volume at 10:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 10.3 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2021-12-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2021-12-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1121 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

026 
WWUS72 KFFC 061016
NPWFFC

URGENT - WEATHER MESSAGE
National Weather Service Peachtree City GA
516 AM EST Mon Dec 6 2021

GAZ039-050>054-056-058>062-066>076-078>086-089>098-102>113-061400-
/O.NEW.KFFC.FG.Y.0016.211206T1016Z-211206T1400Z/
Wilkes-Greene-Taliaferro-Heard-Coweta-Fayette-Spalding-Butts-
Jasper-Putnam-Hancock-Warren-Troup-Meriwether-Pike-Upson-Lamar-
Monroe-Jones-Baldwin-Washington-Glascock-Jefferson-Harris-Talbot-
Taylor-Crawford-Bibb-Twiggs-Wilkinson-Johnson-Emanuel-Muscogee-
Chattahoochee-Marion-Schley-Macon-Peach-Houston-Bleckley-Laurens-
Treutlen-Stewart-Webster-Sumter-Dooly-Crisp-Pulaski-Wilcox-Dodge-
Telfair-Wheeler-Montgomery-Toombs-
Including the cities of Newnan, Peachtree City, Griffin, 
Milledgeville, Macon, Swainsboro, Columbus, Warner Robins, 
Dublin, Lumpkin, Americus, Cordele, and Vidalia
516 AM EST Mon Dec 6 2021

...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM EST THIS MORNING...

* WHAT...Visibility of one quarter mile or less in dense fog.

* WHERE...Portions of central, east central, north central, 
  southeast and west central Georgia.

* WHEN...Until 9 AM EST this morning.

* IMPACTS...Hazardous driving conditions due to low visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$
2 follow-up statements
212 
WWUS72 KFFC 061341
NPWFFC

URGENT - WEATHER MESSAGE
National Weather Service Peachtree City GA
841 AM EST Mon Dec 6 2021

GAZ039-050>054-056-058>062-066>076-078>086-089>098-102>113-061500-
/O.EXT.KFFC.FG.Y.0016.000000T0000Z-211206T1500Z/
Wilkes-Greene-Taliaferro-Heard-Coweta-Fayette-Spalding-Butts-
Jasper-Putnam-Hancock-Warren-Troup-Meriwether-Pike-Upson-Lamar-
Monroe-Jones-Baldwin-Washington-Glascock-Jefferson-Harris-Talbot-
Taylor-Crawford-Bibb-Twiggs-Wilkinson-Johnson-Emanuel-Muscogee-
Chattahoochee-Marion-Schley-Macon-Peach-Houston-Bleckley-Laurens-
Treutlen-Stewart-Webster-Sumter-Dooly-Crisp-Pulaski-Wilcox-Dodge-
Telfair-Wheeler-Montgomery-Toombs-
Including the cities of Newnan, Peachtree City, Griffin, 
Milledgeville, Macon, Swainsboro, Columbus, Warner Robins, 
Dublin, Lumpkin, Americus, Cordele, and Vidalia
841 AM EST Mon Dec 6 2021

...DENSE FOG ADVISORY NOW IN EFFECT UNTIL 10 AM EST THIS
MORNING...

* WHAT...Visibility of one quarter mile or less in dense fog.

* WHERE...Portions of central, east central, north central, 
  southeast and west central Georgia. 

* WHEN...Until 10 AM EST this morning.

* IMPACTS...Hazardous driving conditions due to low visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$
045 
WWUS72 KFFC 061505
NPWFFC

URGENT - WEATHER MESSAGE
National Weather Service Peachtree City GA
1005 AM EST Mon Dec 6 2021

GAZ039-050>054-056-058>062-066>076-078>086-089>098-102>113-061615-
/O.EXP.KFFC.FG.Y.0016.000000T0000Z-211206T1500Z/
Wilkes-Greene-Taliaferro-Heard-Coweta-Fayette-Spalding-Butts-
Jasper-Putnam-Hancock-Warren-Troup-Meriwether-Pike-Upson-Lamar-
Monroe-Jones-Baldwin-Washington-Glascock-Jefferson-Harris-Talbot-
Taylor-Crawford-Bibb-Twiggs-Wilkinson-Johnson-Emanuel-Muscogee-
Chattahoochee-Marion-Schley-Macon-Peach-Houston-Bleckley-Laurens-
Treutlen-Stewart-Webster-Sumter-Dooly-Crisp-Pulaski-Wilcox-Dodge-
Telfair-Wheeler-Montgomery-Toombs-
Including the cities of Newnan, Peachtree City, Griffin, 
Milledgeville, Macon, Swainsboro, Columbus, Warner Robins, 
Dublin, Lumpkin, Americus, Cordele, and Vidalia
1005 AM EST Mon Dec 6 2021

...DENSE FOG ADVISORY HAS EXPIRED...

Visibilities have largely improved, though patchy areas of fog
will remain possible through the next hour or so.

$$

What forecasters said that day

The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this dense fog advisory went out at Dec 6, 3:48 AM EST, 1 hour 28 minutes earlier.

Area forecast discussion, Dec 6, 3:48 AM EST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
348 AM EST Mon Dec 6 2021

.SHORT TERM /Today through Tuesday/...

An occluded low pressure system is currently moving through the
Great Lakes region and will move northeastward towards eastern
Canada over the course of the day today. A cold front splitting off
from the occlusion will extend from NE-SW from the northern Great
Lakes into the Mississippi River Valley, and will move through the
southeastern CONUS over the course of the day today. In the
meantime, southwesterly upper level flow and southerly low level
flow are ongoing over north and central Georgia have allowed for
continued advection warm and moist air into the area. This has kept
dewpoints in the 50s across the area and increased precipitable
water values to about 1 inch. Another mild morning is in store as a
result, with low temperatures forecast to be between 10 degrees (in
the far southeast) and 24 degrees (in the far northwest) above
climatological normals, primarily in the low to mid 50s across the
area. The warm and moist airmass will also contribute to highs of 8-
12 degrees above average ahead of the front, in the mid to upper 60s
in north Georgia and low 70s in central Georgia.

Widespread showers ahead of the cold front will move into north
Georgia this morning and spread quickly south and east throughout
the day. Instability ahead of the front is expected to be fairly
marginal, with MUCAPE values progged to be 250 J/kg or less.
However, this will be sufficient to warrant mention of isolated
thunderstorms embedded within the showers ahead of the front.
Precipitable water values will continue to increase due to the
southerly flow component and warm advection ahead of the front,
ranging from 1.0 to 1.25 inches this afternoon. As a result, some
periods of moderate to heavy rain are possible as the precipitation
advances into the area. In spite of the possibility of locally heavy
rainfall, the front will be advancing quickly, limiting flooding
concerns. While instability will be weak, deep layer bulk shear
values are expected to range from 40-50 kts and 0-1 km shear values
are expected to range from 25-30 kts across far north Georgia,
indicating the organization of showers and thunderstorms into a
linear mode, with some isolated storms with more organized updrafts
capable of producing gusty winds. At this time, this appears to be
most likely in far northwest corner of the state where the highest
MUCAPE and shear values overlap.

Precipitation will become more scattered in nature as the front
moves into central Georgia this evening, with weakening forcing and
less organization. Temperatures will briefly return to more seasonal
values as cool northwesterly flow filters in behind the front.
Overnight lows will drop into the 30s and low 40s in north Georgia
(with some upper 20s possible in the higher elevations of far
northeast Georgia). Highs on Tuesday will primarily be in 50s, with
some low 60s in central Georgia. These more seasonal conditions will
be short-lived. A combination of continued southwesterly flow aloft
and a return to easterly low level flow off the Atlantic Ocean will
promote moisture advection over the area during the daytime on
Tuesday. Scattered light showers will also spread northward back
into the area during the daytime as weak disturbances traverse the
upper level flow. Moisture advection will continue into Tuesday
night, setting up a wet start to the extended period.

King

.LONG TERM /Tuesday Night through Sunday/...

The extended is characterized in part by a series of vort maxes
passing across the southeast, helping to punctuate the period of dry
weather we've seen over the past few weeks. On Wednesday morning,
the first of these shortwave disturbances clips the southeast,
reinforced by a stalled frontal boundary at the surface. With a
regime of deep Gulf moisture still in place (PWATs of 1.2-1.5"),
showers will overspread north and central GA for much of the day.
Forecasted QPF has trended downward fairly significantly over the
past day or so, with totals now hovering around 0.25-0.5". A brief
reprieve from our anomalously moist atmosphere follows as a drier
airmass fills in behind the front, though PoPs only drop to slight
to low-end chance to round out the work week due to continued
influence of transient vort max blips embedded in mid-level flow.

The upper pattern begins to amplify as we enter the weekend, with a
deep 500 mb trough progged to dig down across southern Plains on
Saturday. Main surface cyclogenesis occurs along the Great Lakes,
but a secondary lobe of low pressure forms across the Mississippi
River Valley. Formation/placement of this feature and longwave
trough orientation will be key in determining severe potential, and
there is still ample disagreement among models at this time. For
now, best instability looks to be disjointed from north and central
GA, with best ensemble probabilities of CAPE > 500 J/kg staying well
to our south and west. However, unseasonably warm temperatures
(forecasted highs in the 70s for much of the area Sunday) and high
dews (well into the 60s) warrant a healthy level of caution. Have a
slight chance of thunder and chance to likely PoPs for late Saturday
and overnight Sunday, and will need to iron out details as HiRes
model solutions become available, but the southeast dries out in
earnest following FROPA for a more tranquil start to next week.

96

&&

.AVIATION...
06Z Update...
Patchy fog has begun to develop across portions of central and
north Georgia, although VFR conditions are in place at all TAF
sites as the period begins. Increasing coverage of fog could
reduce visibilities to 3-5SM during the early morning hours. As a
cold front pushes into the area, ceilings are anticipated to
lower to MVFR by 10-11Z and IFR after daybreak. Scattered SHRA
will move through the metro ATL and AHN between 18-24Z, with
conditions improving behind the front. SE winds of 3-5 kts to
start the period will shift to SW at 8-12 kts with gusts up to 20
kts after 10-11Z this morning. Winds will shift once again to NW
as the front clears the area this evening.

//ATL Confidence...06Z Update...
Medium confidence on all elements.

King

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          67  40  56  41 /  40  30  30  50
Atlanta         66  38  55  45 /  70  40  30  50
Blairsville     61  28  52  36 /  90  20  20  40
Cartersville    66  33  54  41 /  80  30  30  40
Columbus        71  44  57  48 /  80  60  40  50
Gainesville     64  38  53  41 /  60  30  30  50
Macon           72  46  60  46 /  50  50  40  50
Rome            66  33  54  40 /  90  20  20  40
Peachtree City  68  37  56  44 /  80  40  30  50
Vidalia         73  54  64  51 /  10  20  40  40

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...King
LONG TERM....96
AVIATION...King
Hazardous weather outlook, Dec 5, 5:30 PM EST, 11 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
530 PM EST Sun Dec 5 2021

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-061615-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
530 PM EST Sun Dec 5 2021

This Hazardous Weather Outlook is for portions of North and Central
Georgia.

.DAY ONE...Tonight...

Isolated thunderstorms are possible early Monday morning across
portions of northwest Georgia, and will be capable of producing
locally heavy rainfall and gusty winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

Isolated thunderstorms are possible Monday, Wednesday, and Saturday.
Any storms that develop will be capable of producing locally heavy
rainfall and gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 6, 2:58 PM ESTSpecial Weather StatementFFCTaylor32 min
Dec 6, 3:11 PM ESTSpecial Weather StatementFFCMarion, Schley, Stewart, Webster34 min
Dec 6, 3:30 PM ESTSpecial Weather StatementFFCMacon, Peach30 min
Dec 6, 3:39 PM ESTSpecial Weather StatementFFCSumter, Webster36 min
Dec 6, 4:01 PM ESTSpecial Weather StatementFFCHouston, Peach29 min
Dec 6, 4:15 PM ESTSpecial Weather StatementFFCCrisp, Dooly30 min
Dec 6, 4:43 PM ESTSpecial Weather StatementFFCCrisp, Wilcox32 min

Nearby

Dense Fog Advisories in Georgia, 2021Every dense fog advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.